Xylazine, also known as "tranq," is a central nervous system depressant that can cause drowsiness and amnesia and slow breathing, heart rate, and blood pressure to dangerously low levels. From 2015 to 2020, the percentage of all drug overdose deaths involving xylazine increased from 2% to 26% in Pennsylvania. Xylazine was involved in 19% of all drug overdose deaths in Maryland in 2021 and 10% in Connecticut in 2020, according to the National Institute on Drug Abuse (NIH).
In the event of a suspected xylazine overdose, experts recommend giving the opioid overdose reversal medication naloxone because xylazine is frequently combined with opioids. However, because xylazine is not an opioid, naloxone does not address the impact of xylazine on breathing. Because of this, experts are concerned that a growing prevalence of xylazine in the illicit opioid supply may render naloxone less effective for some overdoses.
Click here to learn more about Xylazine